Alert archive / Nebraska / Tornado Warnings in 2021

Tornado Warning 3, NWS North Platte, NE

May 26, 2021Hayes County, Nebraska

NWS North Platte, NE issued this tornado warning at May 26, 2021, 5:30 PM CDT for Hayes County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 5:30 PM CDT (22:30 UTC)
Expired
May 26, 2021, 6:15 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Hayes County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:58 PM CDTHAIL 2.75Se Hamlet, NEREPORT VIA SPOTTER NETWORK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:42 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WFUS53 KLBF 262230
TORLBF
NEC085-262315-
/O.NEW.KLBF.TO.W.0003.210526T2230Z-210526T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
530 PM CDT Wed May 26 2021

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Southern Hayes County in southwestern Nebraska...

* Until 615 PM CDT.
    
* At 529 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles west of Palisade, or 15 miles southwest of
  Hayes Center, moving northeast at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hayes Center and Hamlet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4060 10127 4051 10085 4035 10100 4035 10134
TIME...MOT...LOC 2229Z 226DEG 24KT 4036 10124 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Kulik

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 26, 2:55 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 26, 2:55 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
255 PM CDT Wed May 26 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 254 PM CDT Wed May 26 2021

The main concern in the short term will be the potential for
significant severe storms this afternoon and evening. A combination
of a stationary front, warm front, and dry line will all help to
initiate several storms across western and north central Nebraska
and into northern Kansas. Latest radar and satellite imagery shows
several isolated, but weak storms moving across north central
Nebraska at this time. In addition, the latest special 18Z sounding
shows moderate instability and a decent capping inversion. As a
result these storms do not appear to be strong right now, but some
clearing across southwest Nebraska is expected to add just a little
more instability and increase surface temperatures helping to erode
any cap. Therefore, any storms that continue to develop in southwest
Nebraska and the I-80 corridor are expected to develop more rapidly
and have the potential to become severe by late afternoon.

Heading into this evening, latest hi-res models show plenty of
instability across the region. CAPE values up to 2000 J/kg as well
as steep low level lapse rates of 7-9 C/km will combine to result in
a decent severe threat on this evening. Hail up to 2 inches in
diameter and wind speeds of 70 mph or greater should be expected.
There is also a chance for isolated tornadoes mainly across
southwest Nebraska. The tornado threat will diminish as the evening
wears on becoming mostly a hail, strong wind, and heavy rain event
by late evening.

After midnight, the majority of the best instability will have been
exhausted resulting in storms switching to a mainly heavy rain
threat. The best rainfall looks like it will fall just to the east
of our area. There, up to 2 to 3 inches of rainfall could be
experienced. Still, there's the potential for our far southeastern
counties (Frontier, Hayes, and southeast Lincoln) could still see
rainfall amounts up to 1 to 1.5 inches. While flooding is not a
concern at this time due to a quick storm motion, some localized
flooding may be possible especially if training of storms develops.

For Thursday, rain lingers across our eastern counties into Thursday
morning before completely pushing off to the east by the afternoon.
Weak ridging will then allow for quiet weather to return once again
for the end of the week. Cooler air also pushes in for the end of
the week with highs ranging from the mid 50s (across the north) to
the low 70s (south of I-80) on Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 254 PM CDT Wed May 26 2021

Active weather will then continue this weekend as a series of
disturbances moves through the region. Thunderstorms are possible
through Monday especially in the afternoons and evenings when
instability is highest. At this time, the severe potential remains
uncertain, but will keep a close eye on this over the next few days.

Clouds and rain chances will keep temperatures cooler through the
weekend as well. At this time, high temperatures will remain in the
low 60s to low 70s through Tuesday. Overnight low temperatures will
remain steady in the 40s for most locations and into the low 50s
across the south and east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed May 26 2021

Isolated thunderstorms will be possible this afternoon across
southwest Nebraska, becoming more scattered to widespread this
evening. Strong winds and hail will be possible with these storms.
Stratus will move in overnight with MVFR to IFR conditions. Winds
will become strong Thursday morning with gust of 25 knots
possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, May 26, 3:12 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
312 PM CDT Wed May 26 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-272015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Wed May 26 2021 /212 PM MDT Wed May 26 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely through the evening across all of
the outlook area. The greatest threat for severe storms is south
of a line from Hay Springs to Thedford to Burwell. Very large
hail greater than 2 inches in diameter, damaging wind gusts up to
70 MPH and isolated tornadoes are possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will be possible Friday night through Tuesday. At
this time, the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter groups across the eastern Nebraska Panhandle, Sandhills
and southwestern Nebraska, should be ready for activation this
afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 26, 3:28 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
328 PM CDT Wed May 26 2021

NEZ037-038-059-262100-
Custer NE-Lincoln NE-Logan NE-
328 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER COUNTIES UNTIL 400 PM
CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maxwell, or 18 miles east of North Platte, moving northeast at 30
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Arnold, Brady, Maxwell, Keith, Finchville and Milldale.

This includes the following highways...
 Highway 92 between mile markers 243 and 252.
 Interstate 80 in Nebraska between mile markers 191 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4097 10038 4108 10058 4150 10026 4134 9996
TIME...MOT...LOC 2028Z 215DEG 25KT 4109 10043

Gomez
Special weather statement, May 26, 3:56 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
356 PM CDT Wed May 26 2021

NEZ025-026-037-038-262130-
Custer NE-Thomas NE-Blaine NE-Logan NE-
356 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTHWESTERN
CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES UNTIL
430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Stapleton, moving northeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Halsey and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 225 and 227, and between mile markers
241 and 243.
 Highway 83 between mile markers 120 and 130.

LAT...LON 4157 10046 4166 10059 4193 10030 4175 10005
TIME...MOT...LOC 2056Z 224DEG 36KT 4168 10045

Gomez
Special weather statement, May 26, 4:00 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
400 PM CDT Wed May 26 2021

NEZ036-059-262130-
McPherson NE-Lincoln NE-
400 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND SOUTH
CENTRAL MCPHERSON COUNTIES UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sutherland, or 20 miles southwest of Tryon, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Lincoln and south central McPherson Counties.

This includes Highway 97 between mile markers 13 and 14.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Nebraska.

LAT...LON 4121 10115 4130 10123 4149 10109 4135 10086
TIME...MOT...LOC 2100Z 215DEG 24KT 4130 10115

Gomez
Special weather statement, May 26, 4:22 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
422 PM CDT Wed May 26 2021

NEZ036-037-059-262200-
McPherson NE-Lincoln NE-Logan NE-
422 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 500 PM
CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Tryon, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ringgold.

This includes the following highways...
 Highway 92 between mile markers 206 and 222.
 Highway 97 between mile markers 13 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Nebraska.

LAT...LON 4131 10095 4141 10109 4164 10082 4144 10059
TIME...MOT...LOC 2122Z 231DEG 32KT 4142 10096

Gomez
Special weather statement, May 26, 4:42 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
442 PM CDT Wed May 26 2021

NEZ038-262215-
Custer NE-
442 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 19 miles southwest of Broken Bow, moving northeast at 45
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Callaway and Lodi.

This includes Highway 92 near mile marker 267.

LAT...LON 4114 10001 4126 10009 4149 9988 4123 9963
TIME...MOT...LOC 2141Z 240DEG 41KT 4125 9996

Gomez
Special weather statement, May 26, 5:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
500 PM CDT Wed May 26 2021

NEZ059-071-262245-
Frontier NE-Lincoln NE-
500 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moorefield, or 11 miles northeast of Curtis, moving northeast at 35
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Moorefield.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Nebraska.

LAT...LON 4076 10050 4095 10034 4086 10022 4070 10022
      4070 10008 4063 10034
TIME...MOT...LOC 2200Z 224DEG 30KT 4075 10035

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:58 PM CDTSpecial Weather StatementLBFFrontier47 min
May 26, 2:31 PM CDTSevere Thunderstorm WarningLBFFrontier44 min
May 26, 2:34 PM CDTSpecial Weather StatementLBFLincoln41 min
May 26, 2:36 PM CDTSpecial Weather StatementLBFMcPherson39 min
May 26, 2:39 PM CDTSpecial Weather StatementLBFKeith, Perkins51 min
May 26, 3:20 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln40 min
May 26, 3:28 PM CDTSpecial Weather StatementLBFLogan32 min
May 26, 3:56 PM CDTSpecial Weather StatementLBFThomas34 min
May 26, 4:00 PM CDTSpecial Weather StatementLBFMcPherson30 min
May 26, 4:22 PM CDTSpecial Weather StatementLBFMcPherson38 min
May 26, 4:33 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson42 min
May 26, 4:42 PM CDTSpecial Weather StatementLBFCuster33 min
May 26, 5:00 PM CDTSpecial Weather StatementLBFFrontier45 min
May 26, 5:00 PM CDTTornado WarningLBFChase, Hayes60 min
May 26, 5:24 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln31 min
May 26, 5:30 PM CDTTornado WarningLBFHayes45 min
May 26, 5:39 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas36 min
May 26, 5:42 PM CDTSpecial Weather StatementLBFLincoln33 min
May 26, 5:44 PM CDTSpecial Weather StatementLBFKeith31 min
May 26, 5:55 PM CDTSpecial Weather StatementLBFSheridan35 min
May 26, 6:07 PM CDTTornado WarningLBFHayes31 min
May 26, 6:10 PM CDTSpecial Weather StatementLBFBlaine50 min
May 26, 6:18 PM CDTSevere Thunderstorm WarningLBFSheridan42 min
May 26, 6:26 PM CDTSpecial Weather StatementLBFLincoln34 min
May 26, 6:57 PM CDTSpecial Weather StatementLBFMcPherson33 min
May 26, 6:59 PM CDTSpecial Weather StatementLBFSheridan46 min

Nearby

Tornado Warnings in Nebraska, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.